Alert archive / Iowa / Special Weather Statements in 2014

Special Weather Statement, NWS Des Moines, IA

May 20, 2014Jasper County, Iowa

NWS Des Moines, IA issued this special weather statement at May 20, 2014, 10:31 PM CDT for Jasper County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2014, 10:31 PM CDT (03:31 UTC)
Expired
May 20, 2014, 11:00 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS83 KDMX 210331
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT TUE MAY 20 2014
 
IAZ061-074-075-210400-
JASPER IA-MAHASKA IA-MARION IA-
1031 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL...

AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 8 MILES SOUTHWEST OF NEWTON...MOVING SOUTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWTON...PELLA...COLFAX...MONROE...PRAIRIE CITY...IOWA SPEEDWAY...
SULLY...LYNNVILLE...LAMBS GROVE...REASNOR...PELLA MUNICIPAL
AIRPORT...NEWTON MUNICIPAL AIRPORT AND PRAIRIE CITY KROHN AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4136 9288 4159 9333 4175 9322 4162 9276
      4154 9275
TIME...MOT...LOC 0330Z 297DEG 29KT 4164 9319 

$$

AWB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 20, 6:26 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 20, 6:26 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT TUE MAY 20 2014

.SYNOPSIS...
ISSUED AT 302 PM CDT TUE MAY 20 2014

COLD FRONT ACROSS IOWA WILL MOVE SOUTH OF THE STATE BY WED MORNING
AND BECOME STATIONARY TO THE SOUTH. HIGH PRESSURE EXPECTED TO
RIDGE INTO THE NORTH CENTRAL U.S. AND SETTLE OVER THE GREAT LAKES
BY THE WEEKEND. HIGH WILL FINALLY MOVE OFF SUNDAY WITH A
DEVELOPING FRONTAL SYSTEM IN THE ROCKIES MOVING TOWARD THE AREA
SUNDAY AND MONDAY.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 302 PM CDT TUE MAY 20 2014

BRIEF WINDOW FOR SEVERE CONVECTION LATE AFTERNOON INTO
THE EARLY EVENING HOURS AS STORMS WILL BE HIGHLY DEPENDENT ON
DAYTIME HEATING. FRONT REMAINS LAID UP ACROSS CENTRAL IOWA AND IS
ORIENTED FROM SW IOWA TOWARDS WATERLOO. VERY LITTLE...IF ANY SURFACE
CONVERGENCE OVER CENTRAL IOWA...WITH SOME CONVERGENCE PRESENT ACROSS
SOUTHWEST IOWA. AS OF 19Z...CAP IS BEGINNING TO SHOW SIGNS OF
ERODING AND MUCAPE VALUES HAVE INCREASED TO 2000 J/KG ACROSS
CENTRAL TO SOUTHERN IOWA. HOWEVER...THERE IS ABSOLUTELY NO 0-1KM BULK
SHEAR PRESENT AND THE DEEP LAYER SHEAR IS MARGINAL FOR SUSTAINABLE
UPDRAFTS. DCAPE VALUES RANGE FROM 900 TO 1100 J/KG ALONG AND SOUTH
OF THE FRONT...SO DOWNBURST THREAT IS VIABLE. IF STORMS DO
DEVELOP...STILL ANTICIPATING THE MAIN THREAT TO BE LARGE HAIL AND
DAMAGING WINDS. THE 20.15Z HOPWRF KEEPS CONVECTION INITIATION IN
EASTERN IOWA...WHILE THE 20.17Z HRRR IS MORE BULLISH WITH THE
CONVECTION DEVELOPING OVER WESTERN IOWA. THE SPC 20.12Z 4KM WRF
SEEMED LIKE A DECENT BLEND BETWEEN THE TWO. REGARDLESS...AS
MENTIONED...STORMS WILL BE HIGHLY SUNSHINE DEPENDENT AND NOT
EXPECTING CONVECTION TO LAST MUCH LATER THAN 02Z...WINDOW OF SEVERE
WEATHER OPPORTUNITY WILL BE FROM 21Z TO 02Z. HAVE SEVERE MENTION FOR
LIKELY POPS DURING THE AFOREMENTIONED TIME FRAME AND WENT DRY PAST
06Z TONIGHT FOR THE ENTIRE FORECAST AREA.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 302 PM CDT TUE MAY 20 2014

HIGH PRESSURE WILL NOSE INTO IOWA ON WEDNESDAY AND DOMINATE THE
WEATHER ACROSS THE STATE THROUGH THE REST OF THE WEEK. HIGH IS
LIKELY TO BECOME ANCHORED FOR A WHILE OVER THE COLD GREAT LAKES.
TYPICAL OF THIS TIME OF THE YEAR...BUT EVEN MORE LIKELY THIS YEAR
GIVEN THE COLDER THAN NORMAL WATER TEMPS AND THE PATTERN NOT IN AN
OVERLY PROGRESSIVE STATE.

AS THE HIGH BEGINS TO MOVE OFF AND LOSE ITS INFLUENCE
THUNDERSTORMS THAT WILL BE BRUSHING THE FAR SOUTHWEST PART OF IOWA
WILL BEGIN ADVANCING EAST. MODELS HAVE COME INTO CLOSER AGREEMENT
WITH THE OVERALL PROGRESSION. UPPER LOW WILL IMPINGE ON THE UPPER
RIDGE ADVERTISED IN THE MODELS IS ACCEPTED. A MILD AND WET PERIOD
IS ON TAP LOOKING AT THE BULK OF NEXT WEEK WITH THE SLOW MOVING
UPPER SYSTEM AND A NEGATIVE PNA SETTING UP.

&&

.AVIATION...21/00Z
ISSUED AT 626 PM CDT TUE MAY 20 2014

MAIN CONCERN THIS EVENING WILL BE THE CONVECTION OVER THE THROUGH
04Z. BKN LINE OF STORMS MOVING NORTHEAST AND MAINLY NEAR KDSM...
KALO...AND IF THEY HOLD TOGETHER KOTM. OTHERWISE...MAINLY VFR
CONDITIONS EXPECTED AFT 05Z ONCE CONVECTION MOVES EAST. BY 14-15Z
WED WILL SEE WINDS PICK UP AND GUST TO 17-18KTS NORTH AREAS WITH
LIGHTER GUSTS FROM NORTH ACROSS THE SOUTH. VFR CONDITIONS EXPECTED
THROUGH END OF PERIOD FOR WED WITH MAINLY HIGH CLOUDS IF ANY
ACROSS THE REGION. WILL MONITOR KDSM FOR STRONGER STORMS THROUGH
03Z...THOUGH PRESENT THREAT REMAINS NORTH OF APT AT THIS TIME./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MS MAY 14
SHORT TERM...PODRAZIK
LONG TERM...MS MAY 14
AVIATION...REV
Hazardous weather outlook, May 20, 3:58 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT TUE MAY 20 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF HIGHWAY 20. SOME STORMS COULD BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST IOWA AT
TIMES FROM EARLY THURSDAY MORNING THROUGH FRIDAY NIGHT.
THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE REMAINDER OF THE
AREA THIS WEEKEND...WITH A LOW THREAT OF SEVERE WEATHER DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY.

LEE

In the hours before

Special weather statement, May 20, 9:32 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE MAY 20 2014

IAZ050-062-210330-
TAMA IA-POWESHIEK IA-
932 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 932 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TAMA...OR 7 MILES SOUTHWEST OF TOLEDO...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOLEDO...TAMA...HOLIDAY LAKE...CHELSEA...ELBERON...VINING AND TOLEDO
MUNICIPAL AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4178 9269 4195 9277 4209 9230 4185 9230
TIME...MOT...LOC 0232Z 249DEG 21KT 4190 9264

AWB
Special weather statement, May 20, 9:56 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT TUE MAY 20 2014

IAZ058-059-072-210330-
GUTHRIE IA-MADISON IA-DALLAS IA-
956 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF PANORA...OR 12 MILES EAST OF GUTHRIE CENTER...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STUART...EARLHAM...DE SOTO...VAN METER...REDFIELD...DEXTER...
DIAMONDHEAD LAKE AND LINDEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4137 9421 4141 9425 4150 9424 4150 9433
      4160 9442 4172 9425 4153 9393
TIME...MOT...LOC 0255Z 316DEG 21KT 4161 9427

AWB
Special weather statement, May 20, 10:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT TUE MAY 20 2014

IAZ061-210330-
JASPER IA-
1006 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 1006 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 7 MILES WEST OF NEWTON...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWTON...COLFAX...MONROE...IOWA SPEEDWAY...KELLOGG...LAMBS GROVE...
REASNOR...NEWTON MUNICIPAL AIRPORT AND PRAIRIE CITY KROHN AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4166 9277 4151 9299 4151 9313 4169 9331
      4182 9314
TIME...MOT...LOC 0306Z 310DEG 19KT 4172 9319

AWB
Special weather statement, May 20, 10:26 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1026 PM CDT TUE MAY 20 2014

IAZ059-060-072-073-210400-
MADISON IA-WARREN IA-DALLAS IA-POLK IA-
1026 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL...

AT 1026 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DE SOTO...OR NEAR ADEL...MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...WAUKEE...NORWALK...ADEL...EARLHAM...DE
SOTO...VAN METER...JORDAN CREEK TOWN CENTER...DES MOINES INT'L
AIRPORT...DEXTER...CUMMING...PATTERSON...BEVINGTON...BADGER CREEK
STATE PARK AND WALNUT WOODS STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4150 9423 4166 9412 4156 9364 4130 9382
TIME...MOT...LOC 0326Z 295DEG 31KT 4155 9409

AWB
Local storm report, May 20, 10:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             5 N EARLHAM             41.56N 94.12W
05/20/2014  E1.00 INCH       DALLAS             IA   PUBLIC

            PUBLIC REPORT RECEIVED VIA TWITTER.

&&

LEE
Special weather statement, May 20, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT TUE MAY 20 2014

IAZ061-074-075-210400-
JASPER IA-MAHASKA IA-MARION IA-
1031 PM CDT TUE MAY 20 2014

...STRONG THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL...

AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 8 MILES SOUTHWEST OF NEWTON...MOVING SOUTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWTON...PELLA...COLFAX...MONROE...PRAIRIE CITY...IOWA SPEEDWAY...
SULLY...LYNNVILLE...LAMBS GROVE...REASNOR...PELLA MUNICIPAL
AIRPORT...NEWTON MUNICIPAL AIRPORT AND PRAIRIE CITY KROHN AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR  IOWA.

LAT...LON 4136 9288 4159 9333 4175 9322 4162 9276
      4154 9275
TIME...MOT...LOC 0330Z 297DEG 29KT 4164 9319

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:15 PM CDTSevere Thunderstorm WarningDMXMarshall, Tama45 min
May 20, 7:16 PM CDTSpecial Weather StatementDMXCass44 min
May 20, 7:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story45 min
May 20, 7:49 PM CDTSpecial Weather StatementDMXCass41 min
May 20, 8:08 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Story52 min
May 20, 8:25 PM CDTFlash Flood WarningDMXStory3 hr
May 20, 8:59 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama31 min
May 20, 9:10 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story35 min
May 20, 9:32 PM CDTSpecial Weather StatementDMXTama58 min
May 20, 9:56 PM CDTSpecial Weather StatementDMXDallas34 min
May 20, 10:06 PM CDTSpecial Weather StatementDMXJasper24 min
May 20, 10:26 PM CDTSpecial Weather StatementDMXMadison34 min
May 20, 11:02 PM CDTSpecial Weather StatementDMXJasper58 min
May 21, 12:49 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold41 min
May 21, 1:30 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne30 min
May 21, 3:03 AM CDTSpecial Weather StatementDMXDecatur, Wayne57 min
May 21, 3:23 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne52 min

Nearby

Special Weather Statements in Iowa, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.